I think i'm experiencing side effects from Efavirenz

Question

I have been taking efavirenz for 7 months and about 3 weeks ago i experienced loss of appetite, jaundiced eyes, itching skin, vomiting. My doctor said i had hepatitis A and gave me multi vitimins and recommended i eat alot, but when the hepatitis a, b, and c results came back they were negative. However he said because i was eating again it was not the pills making me sick. I tried to tell him that i have this pulling sensation on my face and my eyes were swelling and sinking in but he said all my blood tests showed i was improving and to carry on taking my pills.

However the pulling sensation in my face is still there, sometimes it goes into the tip of my nose and i feel like it is swollen, sometimes the pain is in my liver or stomach. Sometimes its like a burning sensation in my chest and throat. I feel it most an hour after taking the pill and it starts to lessen about 3 hours after taking the pill. It carrys on the following day at intervals. Could this be the pills and should i ask to be switched or should i keep taking them and hope that the sensation stops. What worrys me the most is that my eyes swell by my eyebrows and the sockets sink in, but when i wake up in the morning my face is normal and then everything start again. What should i do.

Answer

You could be having an usual and persistent neurologic side effects from efavirenz -if no other explanation apparent after a good general medical evaluation then a switch to an alternative medication (such as another NNRTI--rilpivirine or nevirpaine, a boosted protease inhibitor, or an integrase inhibitor such as raltegravir) and then observe for 1-2 months is an option to consider. KH